April 17, 1991

Monitoring for Side Effects of NSAIDs

Author Affiliations

Drexel Hill, Pa

Drexel Hill, Pa

JAMA. 1991;265(15):1950-1951. doi:10.1001/jama.1991.03460150054016

To the Editor.—  In his editorial comment1 concerning nonsteroidal anti-inflammatory drug (NSAID) side effects, Dr Gay has placed an important safety issue in excellent perspective and noted a rare but morbidly important outcome to the use of a group of drugs that have a favorable effect on patients' quality of life. In his concluding remarks, however, he states that, "We would be well advised, then, to monitor liver functions (especially the transaminases) carefully and serially [emphasis added] in any patient undergoing long-term NSAID therapy."Like it or not, the terms carefully and serially may well be presented for definition to a jury of lay persons in our litigious environment. Advice so worded places an unnecessary burden on prescribing physicians since their "carefulness" and the appropriate frequency of their "serial" testing will probably be judged retrospectively. In fact, the case reports of Helfgott et al2 neither support nor negate